Two cases of gastrointestinal perforation after radiotherapy in patients receiving tyrosine kinase inhibitor for advanced renal cell carcinoma
Department of Urology, Kansai Medical University in Japan, Hirakata Shinmachi 2 tyoume 3-1, Hirakata City, Osaka, 573-1191, Japan
World Journal of Surgical Oncology 2012, 10:167 doi:10.1186/1477-7819-10-167Published: 20 August 2012
We report two cases of gastrointestinal perforation (GIP) after radiotherapy in patients receiving tyrosine kinase inhibitor (TKI) for advanced renal cell carcinoma (RCC). Case 1 was a 61-year-old woman with lung metastases after a radical nephrectomy for a right RCC (cT3aN0M0) treated with interferon-alpha (OIF, 5 MIU, three times per week). She developed lytic metastases of the left femur and the left acetabulum. She was treated with palliative radiotherapy to the metastatic portion (3 Gy × 10 fractions), and 400 mg sorafenib twice per day plus continuing interferon alpha. She experienced sudden left lower abdominal pain after four weeks of treatment, and was diagnosed with a perforation of the sigmoid colon with fecal peritonitis. Case 2 was a 48-year-old man with lung, lymph node, and bone metastases after a radical nephrectomy for a right RCC (cT2N0M0), and was treated with 400 mg sorafenib twice per day. He developed lytic bone metastases of the lumbar vertebrae, which was treated with palliative radiotherapy to L2-4 (3 Gy × 10 fractions). He experienced sudden abdominal pain after two months of radiation treatment, and was diagnosed with a perforation of the sigmoid colon with fecal peritonitis. These cases underwent radiotherapy, and therefore this may be related to the radiosensitivity of TKI.